A Drug Fatality Involving Kratom

Authors


Additional information and reprint requests:

Michael F. Neerman, Ph.D.

Bexar County Medical Examiner's Office

7337 Louis Pasteur Drive

San Antonio, TX 78229

E-mail: Michael.Neerman@bexar.org

Abstract

A 17-year-old white man who showed no obvious signs of trauma was found unresponsive in bed and was pronounced dead at the scene. The decedent had a documented history of heroin abuse and chronic back pain and reportedly self-medicated with Kratom (mitragynine). The autopsy was remarkable only for pulmonary congestion and edema and a distended bladder, both of which are consistent with, though not diagnostic of, opiate use. A laboratory work-up revealed therapeutic levels of over-the-counter cold medications and benzodiazepines. However, of interest was a level of mitragynine at 0.60 mg/L. Given the facts of the case, the Medical Examiner certified the cause of death as “possible Kratom toxicity” and the manner of death was classified as “accident.”

Ancillary